Contribute Try STAT+ Today

About

Come here for the cutting edge

Technologies and procedures that would have been science fiction are now the reality of medicine. Our 2021 STAT Breakthrough Science Summit took attendees inside these innovations, examining how they're being developed, adopted, and paid for. We also explored the breakthroughs that haven't yet hit the market, but have the potential to redefine health and medicine in the years to come.

The 2021 STAT Breakthrough Science Summit is complete

Thank you to the speakers and all who tuned into our first ever STAT Breakthrough Science Summit. Be sure to catch up on key moments from the event and learn more about our upcoming STAT Summit.

Speakers

Hear from industry-shaping speakers

Apply today to be considered for speaking opportunities for future events.

James P. Allison, Ph.D.

James P. Allison, Ph.D.

Regental Professor and Chair of Immunology at The University of Texas MD Anderson Cancer Center

Alissa Ambrose
STAT MODERATOR

Alissa Ambrose

Director Of Photography And Multimedia, STAT

Sammy Basso

Sammy Basso

Spokesperson for The Progeria Research Foundation and The Sammy Basso Italian Association for Progeria

Mike Burgess
SPONSOR SPEAKER

Mike Burgess

Vice President, Early Clinical Development, Immuno-Oncology and Cell Therapy, Bristol Myers Squibb

Rick Berke
STAT MODERATOR

Rick Berke

Co-Founder and Executive Editor, STAT

Uché Blackstock, M.D.

Uché Blackstock, M.D.

Founder and CEO, Advancing Health Equity

Seng H. Cheng, Ph.D.
SPONSOR SPEAKER

Seng H. Cheng, Ph.D.

Senior Vice President and Chief Scientific Officer, Rare Disease Research Unit, Pfizer

Francis S. Collins, M.D., Ph.D.

Francis S. Collins, M.D., Ph.D.

Director, National Institutes of Health

Lev Facher
STAT MODERATOR

Lev Facher

Washington Correspondent, STAT

Nicholas Florko
STAT MODERATOR

Nicholas Florko

Washington Correspondent, STAT

Adam Feuerstein
STAT MODERATOR

Adam Feuerstein

Senior Writer, Biotech, STAT

Damian Garde
STAT Moderator

Damian Garde

National Biotech Reporter, STAT

Bobby Gaspar, M.D., Ph.D.

Bobby Gaspar, M.D., Ph.D.

Chief Executive Officer and Co-Founder, Orchard Therapeutics

Gideon Gil
STAT MODERATOR

Gideon Gil

Managing Editor, STAT

Leslie Gordon, M.D., Ph.D.

Leslie Gordon, M.D., Ph.D.

Co-founder and Medical Director for The Progeria Research Foundation

Jennifer Harris
SPONSOR SPEAKER

Jennifer Harris

Vice President, Clinical Development and Global Head of Immuno-oncology, Syneos Health

Matthew Herper
STAT Moderator

Matthew Herper

Senior Writer, Medicine; Editorial Director of Events, STAT

Katherine High, M.D.

Katherine High, M.D.

President, Therapeutics, AskBio

Sarah Hymowitz, Ph.D.
SPONSOR SPEAKER

Sarah Hymowitz, Ph.D.

Vice President and Senior Principal Scientist, Protein Sciences, Genentech

Kathrin U. Jansen, Ph.D.

Kathrin U. Jansen, Ph.D.

Senior Vice President and Head of Vaccine Research and Development, Pfizer

Katalin Karikó, Ph.D.

Katalin Karikó, Ph.D.

Senior Vice President, BioNTech SE; Adjunct Associate Professor, Perelman School of Medicine, University of Pennsylvania

Sekar Kathiresan, M.D.

Sekar Kathiresan, M.D.

CEO, Verve Therapeutics

David R. Liu, Ph.D.

David R. Liu, Ph.D.

Vice-Chair and Core Faculty Member of the Broad Institute; Professor of Chemistry and Chemical Biology at Harvard University; HHMI Investigator

Bethany Mollenkof

Bethany Mollenkof

Visiting Nieman Fellow, STAT

Megan Molteni
STAT MODERATOR

Megan Molteni

Science Writer, STAT

PK Morrow, M.D.
SPONSOR SPEAKER

PK Morrow, M.D.

VP of Global Development, Amgen

Robert Nelsen

Robert Nelsen

Co-founder and Managing Director, ARCH Venture Partners

Katie Palmer
STAT Moderator

Katie Palmer

Health Tech Correspondent, STAT

David A. Ricks

David A. Ricks

Chairman and Chief Executive Officer, Eli Lilly

Pete Robinson
SPONSOR SPEAKER

Pete Robinson

Vice President and Head of the Cell & Gene Therapy Consortium, Syneos Health

Ugur Sahin, M.D.

Ugur Sahin, M.D.

Co-Founder and CEO, BioNTech

Kate Sheridan
STAT MODERATOR

Kate Sheridan

General Assignment Reporter, STAT

Nicholas St. Fleur
STAT MODERATOR

Nicholas St. Fleur

General assignment reporter and Associate Editorial Director of Events, STAT

Meghan Thielking
STAT MODERATOR

Meghan Thielking

News Editor, STAT

Elizabeth H.Z. Thompson, Ph.D.
SPONSOR SPEAKER

Elizabeth H.Z. Thompson, Ph.D.

Executive Vice President, Research and Development, Horizon Therapeutics

Anne Wojcicki

Anne Wojcicki

Co-Founder and CEO, 23andMe

Janet Woodcock, M.D.

Janet Woodcock, M.D.

Acting Commissioner of the U.S. Food and Drug Administration

Wendy Young, Ph.D.
SPONSOR SPEAKER

Wendy Young, Ph.D.

Senior Vice President, Small Molecule Drug Discovery, Genentech

Agenda

Hosted July 13th and 14th

We brought you inside the transformation of health care with probing interviews and lively panels with experts from across the industry.

July 13, 2021

1:00 p.m. ET

Welcome from STAT

5 minutes
Rick Berke, co-founder and executive editor, STAT

1:05 p.m. ET
Sponsor Session

Opening Remarks

5 minutes
Wendy Young, Ph.D., senior vice president, small molecule drug discovery, Genentech

1:10 p.m. ET

Diabetes. Alzheimer’s. Covid. What’s next for Lilly?

25 minutes
David Ricks, chairman and chief executive officer, Eli Lilly Matthew Herper, senior writer, medicine; editorial director of events, STAT (moderator)

In the past year, Eli Lilly unveiled data for a promising diabetes drug, a closely watched Alzheimer’s medicine, and one of the first successful treatments for Covid. We’ll take stock.

1:35 p.m. ET

Interstitial

5 minutes

1:40 p.m. ET

The future of gene therapy

35 minutes
Katherine High, M.D., president, therapeutics, AskBio Bobby Gaspar, M.D., Ph.D. chief executive officer, Orchard Therapeutics Sekar Kathiresan, M.D., co-founder and chief executive officer, Verve Therapeutics Adam Feuerstein, senior writer, biotech, STAT (moderator)

Kathy High led the development of the first gene therapy. Now she, along with several other top executives, will guide us through what’s next.

2:15 p.m. ET
Sponsor Session

Virus is not a four-letter word

10 minutes
Seng H. Cheng, Ph.D., senior vice president and chief scientific officer, Rare Disease Research Unit, Pfizer Rick Berke, co-founder and executive editor, STAT (moderator)

The word "virus" can conjure fear, or at least discomfort, for many people, especially following a global pandemic. But one type of virus — recombinant adeno-associated virus (rAAV) vector technology — may be key to the development of potential one-time treatments for rare diseases by addressing current challenges in gene therapy.

2:25 p.m. ET

Antiracist medicine

20 minutes
Uché Blackstock, M.D., founder and CEO, Advancing Health Equity Nicholas St. Fleur, general assignment reporter and associate editorial director of events, STAT (moderator)

Together, the pandemic and a racial reckoning pulled back the curtain on the deep inequities in American medicine. Now that they are in full view, how can they be addressed?

2:45 p.m. ET

23andMe, out in public

20 minutes
Anne Wojcicki, founder and CEO, 23andMe Katie Palmer, health tech correspondent, STAT (moderator)

The personal genomics firm has always been in the public eye. But now it is trading in the public markets, meaning we know more about its underlying business. What is next for 23andMe?

3:05 p.m. ET

Coffee Break

15 minutes

3:20 p.m. ET

Go big. And go wild.

20 minutes
Robert Nelsen, co-founder and managing director, ARCH Venture Partners Kate Sheridan, general assignment reporter, STAT (moderator)

Bob Nelsen is the mind behind some of biotech’s biggest financings. Come hear what he believes is coming next — from blood tests to detect cancer to dramatic changes in how medicines are manufactured.

3:40 p.m. ET
Sponsor Session

Accelerating oncology research

10 minutes
PK Morrow, M.D., VP of global development, Amgen Megan Thielking, news editor, STAT (moderator)

Now is the time to take inspiration from pandemic science to speed cancer research. How? Here are lessons from the fastest accelerated approval in Amgen's history.

3:50 p.m. ET

Interstitial

5 minutes

3:55 p.m. ET

The partnership behind the first Covid-19 vaccine

30 minutes
Kathrin U. Jansen, Ph.D., senior vice president and head of vaccine research and development, Pfizer Ugur Sahin, M.D., co-founder and CEO, BioNTech Matthew Herper, senior writer, medicine and editorial director of events, STAT (moderator)

Every week during the pandemic, our speakers have gotten on a call together. Here's how that partnership resulted in the first approved Covid-19 vaccine.

4:25 p.m. ET

Closing remarks and transition to breakout sessions

5 minutes
Matthew Herper, senior writer, medicine; editorial director of events, STAT

4:30 p.m. ET

Breakout sessions

45 minutes
Breakout session with Robert Nelsen, co-founder and managing director, ARCH Venture Partners, moderated by Kate Sheridan Breakout session with Kathrin Jansen, Ph.D., senior vice president and head of vaccine research and development, Pfizer, moderated by Matthew Herper SPONSOR SESSION | Breakout session with Sekar Kathiresan, M.D., co-founder and chief executive officer, Verve Therapeutics, moderated by Adam Feuerstein; Introduction by Pete Robinson, vice president and head of the cell & gene therapy consortium, Syneos Health

Exclusive to attendee pass holders.

July 14, 2021

1:00 p.m. ET

Opening Remarks

5 minutes
Matthew Herper, senior writer, medicine, editorial director of events, STAT

1:05 p.m. ET

After a pandemic, a future

15 minutes
Francis S. Collins, M.D., Ph.D., director of the National Institutes of Health Lev Facher, Washington correspondent, STAT (moderator)

The National Institutes of Health were instrumental in the development of the Covid-19 vaccines. Now, the NIH is setting its sights on changing the way we battle disease.

1:20 p.m. ET

Does genetics + CRISPR = medicine?

35 minutes
Francis S. Collins, M.D., Ph.D., director of the National Institutes of Health David R. Liu, Ph.D., vice-chair and core faculty member of the Broad Institute, professor of chemistry and chemical biology at Harvard University, and HHMI Investigator Sammy Basso, spokesperson for The Progeria Research Foundation and The Sammy Basso Italian Association for Progeria Leslie Gordon, M.D., Ph.D., co-founder and medical director for The Progeria Research Foundation, professor of pediatrics at Hasbro Children’s Hospital and the Alpert Medical School of Brown University, Providence, RI; research associate in anesthesia at Harvard Medical School and Boston Children’s Hospital Megan Molteni, science writer, STAT (moderator)

Progeria is a fatal disorder that causes children to age rapidly. But treatments are being developed. Could gene editing be part of the solution?

1:55 p.m. ET
Sponsor speaker

Transforming medicines through practical innovation

5 minutes
Elizabeth H.Z. Thompson, Ph.D., executive vice president, research and development, Horizon Therapeutics

Developing medicines that can meaningfully help patients doesn’t have to mean starting from scratch. We can also improve trusted therapies.

2:00 p.m. ET

For mRNA, a long trek from idea to vaccine

20 minutes
Katalin Karikó, Ph.D., senior vice president, BioNTech SE; adjunct associate professor, Perelman School of Medicine, University of Pennsylvania Damian Garde, national biotech correspondent, STAT (moderator)

For years, Katalin Karikó’s quest to turn the body’s messenger into medicines collected rejections. She’ll reflect on the journey.

2:20 p.m. ET

Interstitial

5 minutes

2:25 p.m. ET

A conversation with the acting FDA commissioner

25 minutes
Janet Woodcock, M.D., acting commissioner of the U.S. Food and Drug Administration Nicholas Florko, Washington Correspondent, STAT (moderator)

How flexible should the FDA be in approving drugs? What is its role in combating the opioid crisis? What decisions should it make on tobacco and e-cigarettes? A wide-ranging discussion.

2:50 p.m. ET

Coffee Break

15 minutes

3:05 p.m. ET

Introducing the Sharon Begley-STAT Science Reporting Fellowship

10 minutes
Gideon Gil, managing editor, STAT

3:15 p.m. ET

Covid inequities in color

20 minutes
Bethany Mollenkof, visiting Nieman Fellow, STAT Alissa Ambrose, director of photography and multimedia, STAT (moderator)

Bethany Mollenkof spent 5 months documenting the personal tolls of the pandemic on Black life in the rural South. A preview of this stunning project.

3:35 p.m. ET
Sponsor session

Driving the future of CAR T through innovation and collaboration

10 minutes
Mike Burgess, M.D., Ph.D., vice president, early clinical development, immuno-oncology and cell therapy, Bristol Myers Squibb Gideon Gil, managing editor, STAT (moderator)

3:45 p.m. ET

Interstitial

5 minutes

3:50 p.m. ET

Secrets of cancer immunotherapy

30 minutes
James P. Allison, Ph.D., regental professor and chair of immunology at The University of Texas MD Anderson Cancer Center Mathew Herper, senior writer, medicine, and editorial director of events, STAT (moderator)

He’s an iconoclast, a Nobel laureate, and a harmonica player. Here, Jim Allison will tell the story of how cancer immunotherapy broke through and share his ideas on where the field is going.

4:20 p.m. ET
Sponsor Session

Closing remarks

5 minutes
Sarah Hymowitz, Ph.D., vice president and senior principal scientist, protein sciences, Genentech

4:25 p.m. ET

Closing from STAT and transition to breakout sessions

5 minutes
Matthew Herper, senior writer, medicine, and editorial director of events, STAT

4:30 p.m. ET

Breakout sessions

45 minutes
Breakout session with Katalin Kariko, Ph.D., senior vice president, BioNTech SE, moderated by Damian Garde SPONSOR SESSION | Breakout session with James Allison, Ph.D., Regental Professor and Chair of Immunology at The University of Texas MD Anderson Cancer Center, moderated by Matthew Herper; Introduction by Jennifer Harris, vice president, clinical development and global head of immuno-oncology, Syneos Health

Exclusive to attendee pass holders.

Location

Virtual Event

The 2021 STAT Breakthrough Science Summit was held virtually via a livestream.

© Mapbox © OpenStreetMap

Attend

The Breakthrough Science Summit is now complete

Thank you for your interest in attending! The Summit is over, but you can find top highlights from the week in our archive.


Get our Morning Rounds newsletter

A free, daily guide to news in health and medicine

Sponsors

A special thanks to our partners

Presenting Sponsor

Premium Sponsors

Supporting Sponsor

Contact

Stay in the loop

Join our email list

Sign up today for summit news and updates

Please enter a valid email address.

Questions?

Email us any questions or concerns

[email protected]

Terms & Conditions